Tornadoes · United States · Pennsylvania · 2012
EF0 tornado, Coudersport, Pennsylvania, July 26, 2012
This EF0 tornado ran 0.2 miles across Potter County on July 26, 2012, touching down at 3:15 PM EDT and reaching 150 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- July 26, 2012
- Touchdown
- 3:15 PM EDT (19:15 UTC)
- Lifted
- 3:16 PM EDT (19:16 UTC)
- On the ground
- 1 minutes
- Path length
- 0.2 miles (0.3 km)
- Path width
- 150 yards (137 m)
- Deaths
- 0
- Injuries
- 0
- County
- Potter County
- Touchdown point
- 41.791, -78.005
- Lift-off point
- 41.791, -78.002
- Record number
- 1207261315-01
What the Weather Service recorded
Low pressure tracked east-northeast from the Lower Great Lakes region into the Northeast states, while a cold front trailed southwestward from the surface low through the Ohio Valley and Southern Plains states. Hot and humid conditions ahead of the cold front allowed for strong instability, which allowed for vigorous thunderstorm development by the mid-afternoon. A belt of strong winds aloft on the southern edge of a potent mid-upper level trough over the Upper Great Lakes extended from the Ohio Valley into Pennsylvania. These winds helped to organize storms into lines and bowing segments. In addition, a tornado threat existed over northern Pennsylvania in an area of strong low-level shear in the vicinity of a retreating, diffuse warm front.||Widespread damaging winds accompanied an intense line of severe thunderstorms that moved from the northwest mountains into the lower Susquehanna Valley from the mid-afternoon into the late evening hours. An EF0 tornado was confirmed near Coudersport at 1515 EDT. Two areas of concentrated straight-line wind damage were also surveyed in McKean and Potter Counties, with estimated maximum winds between 70 and 90 mph. A 66-year-old woman was killed by a falling tree near Genesee in northern Potter County.
An official NWS storm survey confirmed an EF0 tornado near Coudersport around 1515 EDT. The weak EF0 tornado briefly touched down just northeast of Coudersport and was embedded within a larger swath of straight-line wind damage associated with a bowing line of severe thunderstorms. The convergent damage swath was on a hillside in a heavily wooded area just off of Reese Hollow Road. The short, narrow path of the EF0 tornado was approximately 150 yards wide and less than a quarter mile long. Damage was confined to the forested area with dozens of downed trees, but no damage to houses or structures.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the tornado touched down at Jul 26, 1:20 PM EDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jul 26, 1:20 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 120 PM EDT THU JUL 26 2012 .SYNOPSIS... HOT AND HUMID CONDITIONS WILL RETURN TO CENTRAL PENNSYLVANIA AS A WARM FRONT SURGES JUST TO THE NORTHEAST OF THE COMMONWEALTH THIS AFTERNOON. A SLOW MOVING COLD FRONT APPROACHING THE LOWER GREAT LAKES WILL COMBINE WITH HIGH INSTABILITY...RICH LEVEL MOISTURE... AND MODERATELY STRONG MID-LEVEL WINDS TO PROMOTE THE DEVELOPMENT OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING WIDESPREAD DAMAGING WINDS TODAY INTO TONIGHT. && .NEAR TERM /THROUGH TONIGHT/... SEVERE THUNDERSTORM WATCH 524 HAS BEEN ISSUED UNTIL 8PM. LINE OF STORMS BEGINNING TO FIRE FROM NW PA DOWN INTO OHIO. STORMS WILL CONTINUE TO RACE EAST INTO HIGH CAPE/HIGH SHEAR ENVIRONMENT. STRONGEST...WSWRLY 0-1KM SHEAR OF 20-25 KTS BECOMES FOCUSED ACROSS THE NW MTNS BETWEEN 19-22Z...AND THEN JUMPS TO OUR EASTERN ZONES EARLY THIS EVENING. IT/S THESE AREAS THAT WILL LIKELY SEE BOUNDARY INTERACTIONS /WITH EITHER PREVIOUS CONVECTION OR THE LEADING EDGE OF THE LAKE ERIE BREEZE/...AND SUPPORT DEVELOPMENT OF THE MORE INTENSE...POSSIBLY ROTATING/DISCRETE SUPERCELLS. PREVIOUS FCST DISCUSSION FOLLOWS WITH SOME MINOR EDITS... CORRIDOR OF MODERATE TO STRONG WSWLY DEEP LAYER FLOW WILL PERSIST WITHIN BASE OF AMPLIFYING UPPER TROUGH ROTATING THROUGH THE GRT LKS REGION...WITH 40-50 KT H5 WINDS FROM THE UPPER OH VALLEY INTO THE PA AND ADJACENT NE STATES. THE SWLY LLJ WILL CONTRIBUTE TO NEWD DESTABILIZATION AS RICH BOUNDARY LAYER MOISTURE /UPPER 60S TO LOW 70S DEWPOINTS/ ADVECTS NEWD IN WAKE OF ADVANCING WARM FRONT. THE RISK OF WIDESPREAD DMGG WINDS WILL INCREASE DURING THE MID TO LATE AFTERNOON /NORTH AND WEST/ AND THROUGH THIS EVENING ACROSS THE EAST...IN ASSOCIATION WITH A COLD FRONT APPROACHING THE AREA FROM THE LWR GRT LKS. STRONG HEATING WILL STEEPEN LAPSE RATES AND THE CONVECTIVE ENVIRONMENT...CHARACTERIZED BY HIGH INSTABILITY AND MODERATELY STRONG MID-LEVEL WINDS/SUFFICIENT BULK SHEAR WILL QUICKLY BECOME FAVORABLE FOR EXPLOSIVE TSTM DEVELOPMENT WITH STORMS LKLY BCMG ORGANIZED INTO LINES/CLUSTERS. A FEW STORMS MAY ALSO DEVELOP SUPERCELL STRUCTURES WITH POTENTIAL FOR LARGE HAIL AND PERHAPS A TORNADO OR TWO...ESPECIALLY OVER THE NERN CWA INTO THE POCONOS WHERE STRONGER EFFECTIVE SHEAR WILL EXIST NEAR AND JUST S OF THE WARM FRONT. CONVECTION SHOULD CONTINUE AFTER DARK BEFORE GRADUALLY WEAKENING OVERNIGHT. ANOMALOUSLY HIGH 850 MB TEMPS OF 20-22C WILL COMBINE WITH A GUSTY WSW DOWNSLOPE WIND TO PUSH TEMPS TO NEAR RECORD HIGHS WITH HEAT INDEX VALUES TO BETWEEN 100-104F IN THE SOUTHERN VALLEYS AND THROUGHOUT MUCH OF THE LOWER TO MID SUSQ VALLEY. RECORDS ARE 100F IN MDT AND 98F IN KIPT. A HEAT ADVISORY REMAINS IN EFFECT FROM 16-00Z FRIDAY FOR NEARLY ALL OF THE SERN CWA. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... UPPER TROF AXIS/BROAD CYCLONIC FLOW REGIME IS EXPECTED TO SHIFT EWD ACRS THE OH VLY INTO THE CENTRAL APPALACHIANS ON FRIDAY. DESPITE WEAKER INSTABILITY/LOWER DEWPOINTS...THERE IS A RELATIVELY LOW THREAT FOR SCT STG TO PERHAPS SVR STORMS TO DEVELOP IN ADVANCE OF THE MID- UPPER TROF. MODEST DEEP LYR SHEAR SUGGESTS SOME LOOSELY ORGANIZED CLUSTERS MAY FORM...MAINLY OVR THE SRN 2/3RDS OF THE AREA WHERE SPC HAS DRAWN IN A D3 CATEGORICAL SEE TEXT. CONVECTIVE ACTIVITY SHOULD BE MAINLY DIURNAL IN NATURE...AND DECREASE IN CVRG WITH THE LOSS OF HEATING. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... THE PERIOD FROM SUN-WED WILL FEATURE A NEARLY STAGNANT LG SCALE PATTERN OVR THE LOWER 48...WITH TROUGHING OVER THE ERN U.S. EXTENDING SWD FM HUDSON BAY UPPER LOW. THE MODELS AND ENSEMBLES SHOW GOOD AGREEMENT ON THIS SYNOPTIC PATTERN. TEMPS SHOULD AVG NEAR NORMAL INTO THE MIDDLE OF NEXT WEEK. && .AVIATION /17Z THURSDAY THROUGH MONDAY/... AS WARM FRONT PUSHES NORTH OF THE AREA BY 15Z...EXPECT SHRA/TSRA TO PUSH EAST OF THE AREA...FOLLOWED BY AN INCREASINGLY GUSTY SW SFC WIND AND DIMINISHING LLWS AS CLEARING GRADUALLY DEVELOPS EAST ACROSS THE CENTRAL PART OF PENN AND THE SUSQ VALLEY. BUFKIT SOUNDINGS SUPPORT FREQUENT GUSTS LATER TODAY BTWN 20-25KTS. BIG CONCERN THIS AFTN AND EVENING WILL BE THE POSSIBILITY OF STRONG THUNDERSTORMS DEVELOPING AHEAD OF COLD FRONT PUSHING SE ACROSS THE GRT LKS. ALTHOUGH VFR CONDS SHOULD PREDOMINATE OVER THE AREA THIS AFTN...THERE IS A GOOD CHC FOR A BRIEF VIS/CIG REDUCTION ACCOMPANYING A GUSTY TSRA. MOST LIKELY TIME FRAME FOR TSRA WILL BE 18Z-00Z AT BFD AND BTWN 20Z-02Z AT IPT/UNV/AOO/JST. MDT AND LNS COULD EXPERIENCE AN EVENING TSRA...ALTHOUGH CHANCES NOT AS GREAT THERE. OUTLOOK... FRI...AM LOW CIGS POSSIBLE W MTNS. ISOLD PM TSRA IMPACTS POSSIBLE. SAT...AM FOG POSSIBLE. ISOLD PM TSRA IMPACTS POSSIBLE. SUN...AM FOG POSSIBLE. MON...ISOLD PM TSRA IMPACTS POSSIBLE. && .CTP WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR PAZ026>028- 034>036-049>052-056-057-059-063>066. && SYNOPSIS...STEINBUGL NEAR TERM...LA CORTE/LAMBERT/STEINBUGL SHORT TERM...STEINBUGL LONG TERM...STEINBUGL AVIATION...FITZGERALD
Hazardous weather outlook, Jul 26, 1:31 PM EDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 131 PM EDT THU JUL 26 2012 PAZ004>006-010>012-017>019-024-025-033-037-041-042-045-046-053-058- 271745- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-SOMERSET-TIOGA- NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING- COLUMBIA-SCHUYLKILL- 131 PM EDT THU JUL 26 2012 ...SEVERE THUNDERSTORM WATCH 524 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A FEW STRONG TO LOCALLY SEVERE STORMS ARE POSSIBLE ON FRIDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ026>028-034>036-049>052-056-057-059-063>066-271745- HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-FRANKLIN-UNION-SNYDER- MONTOUR-NORTHUMBERLAND-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK- LANCASTER- 131 PM EDT THU JUL 26 2012 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 524 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A FEW STRONG TO LOCALLY SEVERE STORMS ARE POSSIBLE ON FRIDAY AFTERNOON ESPECIALLY OVER SOUTH-CENTRAL PENNSYLVANIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 26, 1:11 PM EDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
111 PM EDT THU JUL 26 2012
PAZ004-005-261815-
MCKEAN PA-WARREN PA-
111 PM EDT THU JUL 26 2012
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN MCKEAN AND
WARREN COUNTIES BETWEEN 130 PM AND 215 PM EDT...
AT 1255 PM EDT...THE LEADING EDGE OF A LINE OF STRONG THUNDERSTORMS
WAS LOCATED ALONG INTERSTATE 90 IN ERIE COUNTY...MOVING RAPIDLY TO
THE EAST AT 55 MPH.
WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT STAY IN
THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES. THESE STORMS WILL AFFECT
COLUMBUS...SUGAR GROVE...YOUNGSVILLE...WARREN...KINZUA DAM AND
BRADFORD.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62...
ROUTE 219...STATE ROAD 59.
LAT...LON 4200 7851 4162 7909 4162 7952 4163 7962
4200 7961
FORECASTER: LAMBERTLocal storm report, Jul 26, 2:12 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
212 PM EDT THU JUL 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG SUGAR GROVE 41.98N 79.34W
07/26/2012 WARREN PA 911 CALL CENTER
TREES AND WIRES DOWN.
&&
EVENT NUMBER CTP1200289
COLBERTLocal storm report, Jul 26, 3:06 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
306 PM EDT THU JUL 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM TSTM WND DMG SMETHPORT 41.81N 78.44W
07/26/2012 MCKEAN PA TRAINED SPOTTER
TREES REPORTED DOWN NEAR SMETHPORT.
&&
EVENT NUMBER CTP1200290
COLBERTLocal storm report, Jul 26, 3:13 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
313 PM EDT THU JUL 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM TSTM WND DMG ROULETTE 41.77N 78.16W
07/26/2012 POTTER PA PUBLIC
LARGE TREES DOWN IN ROULETTE.
&&
EVENT NUMBER CTP1200291
COLBERTThe surface observations
Wellsville Municipal (ELZ), 35 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The State College radar (KCCX), 97 km away, was scanning. The volume nearest the touchdown began at 19:01 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2012 tornado in PennsylvaniaEvery tornado in Pennsylvania since 1950Warnings in force in Pennsylvania nowThe forecast where you are
The other tornadoes of July 26, 2012
7 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| July 26 | 3:38 PM EDT | EF1 | Steuben, NY | 0.3 | 100 | $2,000 | ||
| July 26 | 3:44 PM EDT | EF1 | Steuben, NY | 2.6 | 800 | $200,000 | ||
| July 26 | 4:00 PM EDT | EF1 | Chemung, NY | 8.8 | 600 | $10 million | ||
| July 26 | 4:01 PM EDT | EF1 | Chemung, NY | 13.8 | 300 | $95,000 | ||
| July 26 | 4:52 PM EDT | EF0 | Broome, NY | 0.1 | 66 | $1,000 | ||
| July 26 | 5:00 PM EDT | EF1 | Susquehanna, PA | 1.2 | 150 | $35,000 | ||
| July 26 | 5:44 PM EDT | EF1 | Luzerne, PA | 0.5 | 75 | $30,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.